About Rebecca Fearn

Posts by Rebecca Fearn

Can Taking Antidepressants Affect Your Skin?

Blue eye with a large tear filled with tablets driping down cheek

Antidepressants treat all sorts of illnesses, and can be beneficial for people with mental health conditions including anxiety, depression, OCD, and bipolar disorder. And while for most, the potential side effects are outweighed by the opportunity to feel better within ourselves, these types of medication can in some cases affect our skin and bodies in unexpected ways.

First and foremost, it’s important to point out that everyone is different and will experience antidepressants in a completely unique way. While some people may experience a couple of side effects, others might not have to deal with any. The prospect of side effects relating to the feel and appearance of our skin should certainly not be undermined, but they should not stop those who need help from trying this form of medication.

In most cases, the positive impact antidepressants can have on a person’s mood and mental health far outweighs any minor side effects they have to contend with. In fact, in some cases, antidepressants can even aid our skin. “There is a close link between the mind and the skin,” confirms New York dermatologist Dr. Hadley King. “Stress is a common trigger for acne and this may well improve with an antidepressant.”

However, some side effects are more serious than others, and even those that don’t seem too overwhelming deserve to be addressed and should never be tossed aside. Physical effects such as those that change our skin can impact our confidence as well as our appearance, so they are just as important than others. But how exactly can antidepressants impact the skin?

One of the most common things people may notice is increased dryness in the skin on the face, as well as on the body. “Some antidepressants cause dry mouth and lips because they can block acetylcholine, a neurotransmitter responsible for the production of saliva which lubricates our mouth and lips,” explains Shabir Daya, pharmacist and co-founder of Victoria Health. This opinion is also echoed by Dr King, who says that, “in some cases, antidepressants can lead to general dehydration, making your skin, lips and the rest of your body cry out for moisture.”

Perhaps surprisingly, given that dryness is common, one of the other biggest physical side effects of antidepressants is an increase in sweat. Dr King even reports that approximately 20% of people taking antidepressants are affected. And as well as distressing night sweats and increased, unwanted daily sweating, this side effect of medication can inevitably have an impact on the skin on the face and body, sometimes leading to unwanted breakouts.

Breakouts are also a possible side effect in their own right. Certain antidepressants such as Lithium (used to treat Bipolar depression), are more common in resulting in spots than others, and can have “a particular tendency in some individuals to trigger very unpleasant acne,” explains Dr Mervyn Patterson, Cosmetic Doctor and Skin Expert at Woodford Medical. Patterson also says that those who suffer with conditions such as acne or eczema may find that their problems are exacerbated with certain medications.

The best thing to do if you find yourself suffering with outbreaks of acne, dryness, excess sweating or any other side effect, is to talk to your doctor. Together, you can make a decision about whether the side effects outweigh the improvements you may be feeling in your health. It may even be worth trying a different type of medication to find the best solution for you. In the meantime, opting for a pared-back skincare routine is optimal, particularly if you are suffering from excessive dryness, eczema, or acne. Products by brands such as Ameliorate, which are tailored to suit sensitive skin types, can replenish the skin’s moisture levels without provoking further damage. Their Intensive Lip Treatment is particularly effective at soothing sore, chapped lips.

While there can be some upsetting skin-related side effects that come from taking antidepressants, it is important to talk to your doctor to work out which medication is best, and even to see a dermatologist for a personalised skincare routine to suit you and your medication.